Florida, 2020

Damaging Winds in Florida, April 30, 2020

April 30, 2020 · NWS MFL · 8 events in 1 county or zone

A line of thunderstorms developed over loop current in the Gulf of Mexico ahead of an approaching cold front. As the line progressed eastward, strong daytime heating allowed for an Atlantic Sea breeze to develop across, which resulted several rounds of thunderstorms that produced damaging wind gusts and hail across South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$2,000
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A line of thunderstorms developed over loop current in the Gulf of Mexico ahead of an approaching cold front. As the line progressed eastward, strong daytime heating allowed for an Atlantic Sea breeze to develop across, which resulted several rounds of thunderstorms that produced damaging wind gusts and hail across South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 30, 12:28 PM EST, 7 minutes earlier.

Area forecast discussion, Apr 30, 12:28 PM EST, 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
128 PM EDT Thu Apr 30 2020

.Aviation...
Showers and thunderstorms will continue to move eastward this
afternoon and into early this evening. MVFR to IFR conditions will
occur in showers and thunderstorms across the east coast terminals
this afternoon. Behind the front, winds tonight will shift around
to the northwest across all terminals as drier conditions move
into the region. These winds will start to shift around to the
northeast on Friday morning.

&&

.Prev Discussion... /issued 1141 AM EDT Thu Apr 30 2020/

Mesoscale Discussion...

 A complex, mesoscale-driven convective scenario is expected
today. Satellite loops indicate that the amplified, CONUS-full-
latitude trough over the eastern states has grazed a sufficient
portion of the pre-frontal warm/moist sector southeast of a cold
front -- extending from the Middle Gulf to northeast Florida -- to
support regenerative convective clusters along and ahead of the
front. The leading edge of one such cluster has moved off the Palm
Beach County coast, with outflow trailing southwestward and
flanked by an outflow boundary analyzed through central/southern
Collier County connecting to a organizing mesoscale convective
system over the southeastern Gulf of Mexico. Present indications
are that air-mass recovery is ongoing amid the moist boundary
layer and semi-opaque mid/high-level cloud debris in the wake of
the Palm Beach area convection, with moderate to strong boundary-
layer based buoyancy returning northward ahead of the Gulf
convective cluster.

It is likely that the Gulf convective complex will advance onshore in
the next couple of hours, and perhaps develop a forward-
propagating component along the northward-building edge of outflow
deposited by antecedent convection -- especially if
mesovortexgenesis were to be supported by ample vorticity
stretching in proximity to the outflow boundary. It is less
certain how far inland such activity were to progress given more
modest deep shear (20-30 kt of effective bulk shear) peripheral to
the primary midlevel jet core. However, ample width to the zone
of surface-based buoyancy could extend a risk for strong to
damaging gusts with this activity eastward/northeastward toward
the Atlantic coast by late afternoon, though this is less certain.

Meanwhile, sufficient cloud thinning ahead of this activity could
result in adequate inland heating for differential-heating
boundaries and possible sea-breeze boundaries to support separated
areas of convective development -- ahead of the Gulf convection.
Low-level lapse rates are steepening the most in coastal/metro
Miami-Dade/Broward Counties where insolation is maximized, so
these areas could have the best chance of experiencing new /
isolated-widely scattered convective development through the
afternoon. However, all areas along and on the warmer side of the
aforementioned trailing outflow boundary will be at risk for
experiencing separate convective development. Gradually
strengthening deep shear associated with the advance of the
midlevel trough, amid stronger instability for the more-isolated-
convection regime, could support multicell clusters or even weak
supercell structures capable of isolated strong to damaging wind
gusts and hail. A weak tornado cannot be ruled out with any
supercellular activity along the Atlantic Coast, and perhaps in
association with any mesovortex processes that evolve with the
convection building from the Gulf.

The overall convective threat today may be tempered by the
reduction in midlevel lapse rates that occurred in association
with ample antecedent convective processing over the Gulf --
resulting in weakened midlevel lapse rates extending downstream
across the NWS Miami County Warning Area (limiting parcel
accelerations). However, they may be sufficient (6.5-7 C/km) for
robust cores -- especially where more-separated convective modes
exist. Moreover, the ongoing cloud coverage, and mesoscale mass-
field dependence on preceding convection, cast considerable
uncertainty regarding convective potential today, especially given
the only-glancing boosted large-scale ascent and lack of stronger
low-level mass response. Nevertheless, a reasonable worst-case
scenario to prepare for would be isolated damaging wind gusts or
large hail accompanying a few of the most intense storms today.
This potential will exist anytime into the early evening, with the
greatest potential from noon to 4 PM EDT.

Prev Discussion... /issued 1105 AM EDT Thu Apr 30 2020/

Update...
The first line of storms has moved through the western portions
of the region and into Palm Beach this morning. That round is
currently moving through metro Palm Beach and offshore. The second
strong line of storms is moving through the Gulf waters and will
move onshore in Collier County shortly.

With the first round of storms missing much of Broward and Miami-
Dade counties, there will be some breaks in the cloud cover to
allow for a little more diurnal heating with highs able to reach
the upper 80s to around 90 degrees. If we can get a east coast sea
breeze to develop there may be increased severe thunderstorm
potential over the southeast coast metro. Main hazards through the
rest of the day will be the potential for gusty winds, hail,
frequent lightning and locally heavy rainfall. If an east coast
sea breeze develops then the potential for funnel clouds and
tornadoes will increase over that region. We will continue to
update the mesoscale environmental parameters as we move through
the rest of the morning and early afternoon with the conditional
severe environment.

The previous forecast is fairly unchanged with the storms
currently ongoing and the potential for additional storms this
afternoon. The threat for strong to severe storms remains across
South Florida.

Prev Discussion... /issued 730 AM EDT Thu Apr 30 2020/

Aviation...
Shra and tsra are expected today as a cold front pushes through
the area. Rain chances increase from west to east today with most
convection expected at KAPF this morning and the East Coast sites
this afternoon. Gusty winds, lightning, small hail, and reduced
cigs/vis are possible with storms today. Winds turn NW to N in the
wake of the front for tonight.

Prev Discussion... /issued 423 AM EDT Thu Apr 30 2020/

Short Term (Today)...

MARGINAL RISK OF STRONG TO SEVERE STORMS TODAY...

Bottom Line...

Strong to severe thunderstorms will be possible across portions of
South Florida late this morning into the afternoon hours. At this
time, the primary hazards with the strongest storms that develop
will be isolated strong to damaging wind gusts, small hail, and
frequent lightning. This threat appears to be highest across the
Lake Okeechobee / Palm Beach County region later this morning,
transitioning to most of the interior and Atlantic coast of South
Florida by this afternoon. The severe weather threat for today is
highly conditional, therefore, please keep up with the latest
forecast information and have a way to receive warnings.

Long Term (Friday through Wednesday)...

High pressure to our north builds across the state through the
weekend and moves offshore early next week as the axis moves in the
the area. This means overall weak gradient flow through the period
with dry conditions. Global models and their ensembles suggest weak
s/w trough sweeping across the area early next week and with that
some increase in mid/upper level clouds is possible but no pcpn in
sight. Analysis of ensemble models and their derived probability
density functions indicate this pattern will lead to temperatures
that are around normal for the weekend but progressively becoming
warmer than normal again through the early half of next week. No
significant height anomalies are observed in the ensemble models
derived data associated with the high pressure ridge. So although
forecast will be warmer than normal early next week, the chances of
reaching record warm temperatures appear low at this time. But not
outside the realm of possibilities.

Marine...

Thunderstorms with frequent lightning will be possible
across the waters today ahead of the front along with wind gusts in
excess of 34 kts. Those are the main hazards of concerns with this
forecast across the South Florida coastal waters and Lake
Okeechobee. Outside that, brief surge in winds with the front late
today and tonight particularly across the Atlantic waters where
winds can reach 15 to 20 kts with higher gusts with a brief surge in
waves. Outside of that, mostly dry, with non critical wind and seas
forecast through early half of next week.

Beach Forecast...

A high risk of rip currents will persist for Palm
Beach today with a moderate risk for Broward, Miami Dade, and
Collier counties. The risk will be low by Friday but will increase
once again for at least northern portions of Palm Beach county
through the weekend as a lingering ground swell impacts the coast.
&&

.Preliminary Point Temps/PoPs...
West Palm Beach  63  82  65  83 /  30   0   0   0
Fort Lauderdale  66  82  69  82 /  30   0   0   0
Miami            66  85  68  84 /  20   0   0   0
Naples           64  82  63  85 /   0   0   0   0

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 8 PM EDT this evening for FLZ168.

AM...None.
GM...None.
&&

Aviation...55/CWC
Hazardous weather outlook, Apr 30, 10:07 AM EST, 2 hours 28 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1107 AM EDT Thu Apr 30 2020

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
010315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1107 AM EDT Thu Apr 30 2020

...STRONG OR SEVERE THUNDERSTORMS POSSIBLE TODAY...
...HIGH RISK OF RIP CURRENTS ALONG THE PALM BEACHES...

This hazardous weather outlook is for South Florida.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Rip currents: There is a high risk of rip current across the Palm
Beach beaches today and a moderate risk across the Broward, Miami
Dade, and Collier county beaches.

Thunderstorms: Showers are likely across South Florida today along
with a chance of thunderstorm. Some of the thunderstorms could be
strong or even severe with frequent lightning, gusty winds, hail, and
locally heavy rainfall possible.

Waterspouts: There is a low risk of waterspouts with the storms today
across the coastal waters.

Wind: The strongest storms will be capable of producing wind gusts
in excess of 40 to 60 mph.

Hail: Hail is possible with the strongest storms today. The
strongest storms will be capable of producing at least small hail.

Flooding: Locally heavy rainfall with some ponding of water on
roadways possible, particularly along the east coast.

Tornado: There is a chance of funnel clouds or an isolated tornado
over the east coast metro today, if a sea breeze boundary can
develop.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The risk of rip currents will decrease by Friday with an elevated
risk returning for northern portions of palm beach county by the
weekend. Otherwise, no hazardous weather is anticipated at this time
through the period.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to relay any information about observed
severe weather to the NWS while following all local, state, and CDC
guidelines.

For more information...visit the National Weather Service in
Miami website at www.weather.gov/miami.

In the hours before

Local storm report, Apr 30, 10:52 AM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1152 AM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1141 AM     TSTM WND GST     3 N MARCO ISLAND        25.98N  81.73W
04/30/2020  M51 MPH          COLLIER            FL   MESONET

            COLLIER COUNTY ISLES OF CAPRI FIRE STATION ON
            EARTHNETWORKS

&&

EVENT NUMBER MFL2000044

SI
Special weather statement, Apr 30, 11:09 AM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Miami FL
1209 PM EDT Thu Apr 30 2020

FLZ069>071-073-075-301700-
Coastal Collier County FL-Inland Broward County FL-
Inland Collier County FL-Mainland Monroe FL-Inland Miami-
Dade County FL-
1209 PM EDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER AND NORTHERN
MAINLAND MONROE COUNTIES UNTIL 100 PM EDT...

* At 1207 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Carnestown, or near Everglades
  City, moving east at 45 mph.

* Wind gusts of 50 to 55 mph possible with this storm.

* Locations impacted include...
  Chokoloskee, Everglades City, Plantation Island, Loop Road Ee
  Center, Carnestown, Dade-Collier Training Airport, Copeland,
  Wilderness Waterway, Big Cypress National Preserve, Miccosukee
  Indian Reservation, Fakahatchee Strand State Preserve, Jerome and
  Deep Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2625 8088 2565 8087 2564 8133 2570 8135
      2573 8134 2573 8135 2582 8138 2607 8144
TIME...MOT...LOC 1607Z 257DEG 41KT 2587 8132

KELLY
Special weather statement, Apr 30, 11:38 AM EST, 57 minutes before
Special Weather Statement
National Weather Service Miami FL
1238 PM EDT Thu Apr 30 2020

FLZ066-067-070-071-301745-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Inland Palm Beach County FL-
1238 PM EDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLLIER...
SOUTHEASTERN HENDRY...NORTHERN BROWARD AND WESTERN PALM BEACH
COUNTIES UNTIL 145 PM EDT...

* At 1238 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from near Belle Glade to Miccosukee Indian
  Reservation. Movement was northeast at 35 mph.

* Wind gusts up to 50 mph possible with these storms.

* Locations impacted include...
  Wellington, Palm Beach Gardens, Belle Glade, South Bay, Lake
  Harbor, Okeelanta, Rotenberger Wildlife Refuge, Belle Glade Camp,
  Miccosukee Service Plaza, Holey Land Wildlife Refuge, Loxahatchee
  Groves, Intersection Alligator Alley And Miami Canal, Miccosukee
  Indian Reservation, Lion Country Safari Park, The Acreage, Big
  Cypress National Preserve, Loxahatchee NWR and West Broward Rec.
  Area On Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2688 8022 2619 8041 2605 8104 2676 8083
TIME...MOT...LOC 1638Z 231DEG 30KT 2672 8069 2619 8088

MM
Special weather statement, Apr 30, 11:43 AM EST, 52 minutes before
Special Weather Statement
National Weather Service Miami FL
1243 PM EDT Thu Apr 30 2020

FLZ067-068-071-072-168-172-301730-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
1243 PM EDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BROWARD AND SOUTHEASTERN
PALM BEACH COUNTIES UNTIL 130 PM EDT...

* At 1243 PM EDT, Doppler radar was tracking a strong thunderstorm
  over Coral Springs, moving northeast at 20 mph.

* Dime size hail, funnel clouds, and winds in excess of 45 mph
  possible with this storm.

* Locations impacted include...
  Coral Springs, Pompano Beach, Sunrise, Boca Raton, Deerfield Beach,
  Boynton Beach, Delray Beach, Tamarac, Margate, Lighthouse Point,
  Highland Beach, Lauderhill, Coconut Creek, North Lauderdale,
  Parkland, Hillsboro Beach, Loxahatchee NWR, Mission Bay, Boca
  Pointe and Boca Del Mar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2617 8029 2625 8041 2658 8021 2637 7994
TIME...MOT...LOC 1643Z 228DEG 18KT 2626 8028

MM
Local storm report, Apr 30, 11:48 AM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
1248 PM EDT THU APR 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     HAIL             1 S GOODLAND            25.91N 81.66W
04/30/2020  E0.50 INCH       COLLIER            FL   PUBLIC

            A MEMBER OF THE PUBLIC REPORTED HALF INCH
            HAIL ASSOCIATED WITH A THUNDERSTORM.

&&

KELLY
Special weather statement, Apr 30, 12:01 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Miami FL
101 PM EDT Thu Apr 30 2020

FLZ070>073-075-301745-
Inland Broward County FL-Inland Collier County FL-Mainland Monroe FL-
Metro Broward County FL-Inland Miami-Dade County FL-
101 PM EDT Thu Apr 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLLIER...NORTHERN
MAINLAND MONROE...NORTHERN MIAMI-DADE AND SOUTHERN BROWARD COUNTIES
UNTIL 145 PM EDT...

* At 101 PM EDT, Doppler radar was tracking strong thunderstorms
  along a line extending from near Miccosukee Indian Reservation to
  near Dade-Collier Training Airport to 13 miles southeast of
  Wilderness Waterway. Movement was east at 40 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Pembroke Pines, Miramar, The Redland, Weston, Loop Road Ee Center,
  Dade-Collier Training Airport, Shark Valley Obs Tower, Intersection
  Krome And Kendall Drive, Miccosukee Resort, Intersection I-75 And
  U.S. 27, Mile Marker 30 On Alligator Alley, Intersection Alligator
  Alley And Miami Canal, Fortymile Bend, East Toll Gate On Alligator
  Alley, Big Cypress National Preserve and Everglades National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2620 8040 2554 8050 2544 8112 2585 8104
      2608 8103
TIME...MOT...LOC 1701Z 249DEG 36KT 2618 8092 2590 8088 2548 8106

MM

The radar

The Miami radar (KAMX), 36 km away, was scanning. The volume nearest the first event began at 17:37 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Miami-Dade

When
April 30, 12:35 PM EST
Where
Miami-Dade County, 5.15 mi NW of Pennsuco
Measured
52 kt (60 mph) measured gust
Crop damage
$1,000
Reported by
Public
Coordinates
25.933, -80.429

A cluster of thunderstorms had a measured wind gust of 60-mph wind gust/52 knot vis a handheld anemometer just south of the US Highway 27 and Krome Avenue intersection.

Thunderstorm Wind, Miami-Dade

When
April 30, 12:42 PM EST
Where
Miami-Dade County, 3.45 mi NE of Miami New Tamiami Ar to 2.66 mi SSE of Westwood Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
25.679, -80.385

Several social media reports show large tree uprooted and covering road near intersection of SW 96th and 117th avenue, along with moderate- to large-size tree split, with much of the tree having fallen over in the Kendalltown area. This is in association with a cluster of thunderstorms with a wind gust of 43 mph/37 knots measured at ASOS station KTMB, Tamiami Airport.

Thunderstorm Wind, Miami-Dade

When
April 30, 12:50 PM EST
Where
Miami-Dade County, (Mia)miami Intl
Measured
48 kt (55 mph) estimated gust
Crop damage
$1,000
Reported by
Social Media
Coordinates
25.800, -80.280

Social media reported photos of tree split, with large branch down near SW 8th street and SW 127th ave in Miami as a thunderstorm. Also reported was a damage to a thin metal carport and associated tarp.

Thunderstorm Wind, Miami-Dade

When
April 30, 12:55 PM EST
Where
Miami-Dade County, 0.59 mi SE of (Mia)miami Intl
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
25.793, -80.274

A wind gust of 66 mph was recorded by the Earth Networks site MNTLA at the Miami International Airport South Terminal at a height of 95 feet.

Thunderstorm Wind, Miami-Dade

When
April 30, 1:00 PM EST
Where
Miami-Dade County, 2.5 mi NW of Miami
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
25.799, -80.224

Social media reported damage to a large, rod-supported, outdoors shelter unit which was flipped over and damaged in backyard of a member of the public near intersection of NW 24th street and NW 17th avenue.

Thunderstorm Wind, Miami-Dade

When
April 30, 1:03 PM EST
Where
Miami-Dade County, 1.86 mi NW of Hialeah
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
25.870, -80.290

Social media reported a large tree limb snapped and resting over adjacent fence in Hialeah.

Thunderstorm Wind, Miami-Dade

When
April 30, 1:05 PM EST
Where
Miami-Dade County, 1.15 mi S of Pinewood
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
25.834, -80.227

Patio-area tall metal enclosure, associated covering, and ancillary items toppled and damaged in association with a cluster of severe thunderstorms that moved through the Miami area yesterday. Location is near intersection of NW 64th street and NW 18th |Avenue in Liberty City. Report received via social media.

Thunderstorm Wind, Miami-Dade

When
April 30, 1:10 PM EST to 1:13 PM EST
Where
Miami-Dade County, 1.12 mi NE of Miami
Measured
54 kt (62 mph) measured gust
Reported by
NWS Storm Survey
Coordinates
25.783, -80.189

National weather service storm survey reveals sporadic, generally minor wind damage around Biscayne Boulevard near the American Airlines Arena from thunderstorms. This includes an electronic roadside billboard blown over, with ancillary items previously scattered about Biscayne Boulevard and minor related damage. Also, metal blockades blown over in park beside entrance of Miami River into Biscayne Bay. Widely scattered tree limbs and branches down. Damage is consistent with earlier 62-mph/53 knot measured wind gust at the Frost Museum of Science at a height of 60 to 70 feet above ground in the immediate area of the damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 881021, 881020, 881022, 890799, 881019, 890802, 890796, 881018.